Skip to Content

Can Tecfidera cause stomach damage?

Medically reviewed by Carmen Fookes, BPharm. Last updated on Aug 30, 2020.

Official Answer

by Drugs.com

Although Tecfidera can cause stomach problems, it is unlikely to cause permanent stomach damage. Research has shown that up to 88% of people experience some stomach-related side effects, typically within the first three weeks of starting Tecfidera. Most stomach-related side effects are mild to moderate, with some people experiencing more than one type of event.

Common events include:

  • Upper abdominal pain: experienced by 71%; 34% required treatment
  • Flatulence: experienced by 66%; 31% required treatment
  • Nausea: experienced by 65%; 30% required treatment
  • Diarrhea: experienced by 64%; 28% required treatment
  • Bloating: experienced by 60%; 30% required treatment
  • Lower abdominal pain: experienced by 51%; 25% required treatment
  • Indigestion: experienced by 37%; 19% required treatment
  • Constipation: experienced by 33%; 17% required treatment
  • Vomiting: experienced by 14%; 11% required treatment.

The incidence of serious gastrointestinal side effects was 1% in patients treated with Tecfidera. Only 6.6% of patients discontinued Tecfidera because of gastrointestinal (stomach-related) side effects. The severity of gastrointestinal side effects decreased with time.

Symptomatic treatment includes:

References

Related Medical Questions

Drug Information

Related Support Groups